Valproate, anyone?

Discussion in 'Therapy and Medication' started by sorry_mozart, May 13, 2007.

  1. sorry_mozart

    sorry_mozart Well-Known Member

    Is anyone else taking this? I've been prescribed 500mg/day as Epilim ER (called Depakote in the US) to take alongside my citalopram for bipolar disorder.

    I've been on it for about 2 weeks and I have to say I feel amazing -it's like a part of me that's been missing ever since I got ill has returned. I feel really clear-headed and serene, and the "noise" in my head and racing thoughts have all but vanished. So at the moment I'm really positive about it.

    But I am worried about side-effects. I haven't suffered any so far, apart from an odd combination of being generally rather tired, but also struggling to get off to sleep. Is this likely to settle down? And are the more severe side effects (weight gain, hair loss, liver damage :eek:hmy: ) just waiting to get me? What are other people's experiences? Has anyone sucessfully stayed on this long term?

    Thanks for your input,
    Mozart x
     
  2. Beret

    Beret Staff Alumni

    I have been taking valporate meds now for a long time. In the US it was called Depakote, here in Spain its called Depakine and it definatly works very well for me. Have definantly tried all the other mood stabilizer that are on the market (except lithium), since my doc in the US used me pretty much as a guiny pig for all the new meds and meds on the market. I had gained lots of weight from olanzipine (zyprexa called in the US), but have not gained any weight from valporate, neither ive had hairloss nor excessive tiredness (what might me part of valporate (not sure) but ive manic tendencies. I have been feeling great the last months and hope it will continue to work well for you. Good luck :)
     
  3. sorry_mozart

    sorry_mozart Well-Known Member

    Thanks Beret. I hope that I stay lucky with this one.
     
  4. derbygirl

    derbygirl Chat and Forum Buddy

    Im no longer on this medication, i has terrible side effects from it. I was constantly vomiting, incredibly sedated, tests on my liver showed preliminary damage and it actually made my paranoia worse, until i was prescribed additional medication. Although, it did wonders for my mood.